Alert archive / Ohio / Tornado Warnings in 1998

Tornado Warning 75, NWS Northern Indiana

July 19, 1998Paulding County, Ohio

NWS Northern Indiana issued this tornado warning at Jul 19, 1998, 6:23 PM EDT for Paulding County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1998, 6:23 PM EDT (22:23 UTC)
Expired
Jul 19, 1998, 7:10 PM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 192224
TORFWA
OHC125-192310-

BULLETIN- EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
523 PM EST SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  PAULDING COUNTY IN NORTHWESTERN OHIO

* UNTIL 710 PM EDT (610 PM EST)

* AT 622 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  DEVELOPING TORNADO 5 MILES NORTHEAST OF PAULDING MOVING EAST AT
  25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  MELROSE
  PAULDING
  STATE ROUTE 111

THIS IS A DANGEROUS STORM! ACT QUICKLY. SEEK SHELTER IN AN
INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS.

TEH/JAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jul 19, 2:35 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 19, 2:35 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 PM EST SUN JUL 19 1998

FORECAST CONCERN IS CHANCE OF PRECIP..

KIWX RADAR CURRENTLY INDICATING ISOLATED THUNDERSTORMS TO THE WEST OF
SBN... WHILE KLOT RADAR SHOWING MORE PRECIP NORTH OF PIA .  GIVEN DEGREE
OF INSTABILITY AND PRESSURE OF SURFACE BOUNDARY... EXPECT ACTIVITY TO
INCREASE AS THE AFTERNOON PROGRESSES.  WILL LIKELY SEE THUNDERSTORMS
SCATTERED ACROSS THE AREA LATE AFTERNOON AND THIS EVENING.. WITH
GREATEST COVERAGE OVER SW CORNER OF CWA WHERE SURFACE DEW POINTS AND
CAPES SHOULD BE A BIT HIGHER.  FAVORABLE WIND PROFILE SETTING UP AS
SOUTHERLY WINDS HAVE GUSTED OVER 20 MPH IN PORTIONS OF CWA THIS PAST
HOUR.  MENTION OF STRONG/SEVERE STORMS RECOMMENDED.

MODELS HAVING DIFFICULTY AGREEING ON FORECAST IN LATER PERIODS.  ETA
HINTING AT A SURFACE BOUNDARY ACROSS THE AREA AGAIN TOMORROW... WITH
DEW POINTS POOLING UP IN THE MID 70S FOR SW CORNER OF CWA.  MID LEVEL
TEMPS QUITE WARM BY TOMORROW AFTERNOON... BUT BOUNDARY MAY STILL BE
FOCUS FOR SOME DEVELOPMENT...ESPECIALLY FOR SOUTHERN AND WESTERN
INDIANA COUNTIES.  FEELING IS THAT STORMS SHOULD BE ISOLATED... AND MAY
NOT NEED TO MENTION IN ZONES AT TIME.

ETA/NGM BOTH HINTING AT MCS DEVELOPMENT TOMORROW EVENING OVER CENTRAL
OR SOUTHERN MINNESOTA.  MID LEVEL THICKNESS PATTERN INDICATES MOVEMENT
IN OUR DIRECTION.. AND THICKNESS DIFFLUENCE LEADS TO THOUGHT THAT
SYSTEM WILL BE ABLE TO SUSTAIN ITSELF ENOUGH TO WARRANT MENTION OF
CHANCE POPS FOR WESTERN THIRD OF CWA LATE MONDAY NIGHT OR TUESDAY
MORNING. DEBRIS CLOUDINESS MAY KEEP TEMPS DOWN INITIALLY TUESDAY
MORNING ACROSS THE AREA...  BUT SUNSHINE WAS ABLE TO ERODE CLOUDS TODAY
AND ALLOW TEMPS TO RECOVER QUICKLY.

ETA BOUNDARY TEMPS A FEW DEGREES WARMER THAN NGM TOMORROW.. WITH
RESULTING HIGHS IN THE MID 90S.  LOW 90S NOT TOO FAR AWAY AT 18Z.. AND
WARMER AIR SHOULD NOT HAVE TOO MUCH TROUBLE MAKING IT A BIT FURTHER
NORTH TOMORROW.  WOULD RECOMMEND HIGHS TOMORROW A COUPLE OF DEGREES
HIGHER THAN FWC/FAN.  WITH DEW POINTS AOA 70 FOR MOST OF AREA AT TIME..
MINS TONIGHT SHOULD STAY A DEGREE OR TWO ABOVE GUIDANCE AS WELL.

SBN BB 071/091 072/094 073 09423
FWA UU 072/092 073/094 073 09511
AOH UU 071/091 071/093 073 095--

.IWX...NONE.

MARGRAF!

In the hours before

Local storm report, Jul 19, 5:31 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    SOUTH CENTER              IN    WIND DAMAGE
07/19/98   LAPORTE                         SHERIFF REPORT OF TREES
                                           DOWN TWO MILES SOUTH OF
                                           SOUTH CENTER
Local storm report, Jul 19, 5:40 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0439 PM    CULVER                    IN    60 MPH TSTM GUST
07/19/98   MARSHALL                        HAM REPORT 5 MILES
                                           SOUTH OF CULVER
Local storm report, Jul 19, 5:48 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
448 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0(445 PM                              IN    WIND DAMAGE
07/19/98   MARSHALL                        TREES AND POWER LINES
                                           DOWN THROUGHOUT THE
                                           COUNTY
Local storm report, Jul 19, 6:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    BOURBON                   IN    WIND DAMAGE
07/19/98   MARSHALL                        HAM REPORT OF 65 MPH
                                           WINDS BLOWING DOWN
                                           TREES ONE MILE SOUTH OF
 D                                          BOURBON
Local storm report, Jul 19, 6:10 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0V509 PM    WARSAW                    IN    60 MPH TSTM GUST
07/19/98   KOSCIUSKO                       NWS EMPLOYEE REPORT
Local storm report, Jul 19, 6:15 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0f515 PM    AKRON                     IN    60 MPH TSTM GUST
07/19/98   FULTON                          SPOTTER REPORT

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:10 PM EDTSevere Thunderstorm WarningIWXPaulding50 min
Jul 19, 6:38 PM EDTSevere Thunderstorm WarningIWXPutnam52 min
Jul 19, 6:43 PM EDTSevere Thunderstorm WarningIWXDefiance47 min
Jul 19, 6:47 PM EDTTornado WarningIWXPutnam48 min
Jul 19, 7:05 PM EDTSevere Thunderstorm WarningIWXPaulding, Van Wert50 min
Jul 19, 7:11 PM EDTSevere Thunderstorm WarningIWXHenry49 min
Jul 19, 7:29 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam46 min
Jul 19, 7:53 PM EDTTornado WarningIWXAllen47 min

Nearby

Tornado Warnings in Ohio, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.